Chapter 33 Review

Views:
 
Category: Education
     
 

Presentation Description

No description available.

Comments

Presentation Transcript

Chapter 33 Review : 

Chapter 33 Review Toxicology Emergencies

Slide 2: 

1. The venom from a pit viper causes all of the following effects, EXCEPT:  A) local tissue necrosis.  B) increased blood clotting.  C) neuromuscular dysfunction.  D) increased vascular permeability.

Slide 3: 

2. Alcohol potentiates Valium. This means that:  A) Valium makes alcohol a toxic substance.  B) alcohol antagonizes the effects of Valium.  C) alcohol enhances the effects of the Valium.  D) the use of alcohol negates the use of Valium.

Slide 4: 

3. Management for an ingested poison focuses mainly on:  A) the prompt induction of vomiting.  B) administering a counteracting agent.  C) neutralizing the poison in the stomach.  D) treating the systemic effects that result.

Slide 5: 

4. You respond to a local motel for a young woman who was sexually assaulted. Upon your arrival, you find the patient sitting on the bed talking to a police officer. The last thing she remembers is meeting “some guy” at a nightclub the evening before and then having a few drinks with him. She is conscious, but sleepy. Her respirations are 12 breaths/min and regular, pulse rate is 56 beats/min and strong, and blood pressure is 102/58 mm Hg. The cardiac monitor reveals sinus bradycardia at 50 to 60 beats/min. You should:  A) assist her ventilations with a bag-mask device, start an IV line, administer 0.5 mg of atropine, and transport.  B) give her supplemental oxygen, conduct a detailed physical exam at the scene to collect evidence, and transport her.  C) administer high-flow oxygen, monitor her oxygen saturation, begin transport, and start an IV line en route to the hospital.  D) conclude that she was unknowingly administered a narcotic analgesic, start an IV line, and give her 2 mg of naloxone.

Slide 6: 

5. Organophosphates exert their effect by:  A) destroying the body's acetylcholine.  B) agonizing the sympathetic nervous system.  C) stimulating the cholinergic nervous system.  D) blocking the parasympathetic nervous system.

Slide 7: 

6. A person who is “speedballing” is:  A) highly addicted to methamphetamine, cocaine, and marijuana and mixes all three drugs together to achieve various levels of euphoria.  B) using cocaine in combination with heroin, either by injecting them underneath the skin or directly into a vein, in order to regulate the high.  C) packaging cocaine in small plastic bags and swallowing them for the purpose of transporting the cocaine from one location to another location.  D) using heroin to withdraw or detoxify himself or herself from cocaine by gradually increasing the amounts of heroin taken while decreasing the amounts of cocaine used.

Slide 8: 

7. The bioavailability and excretion rate of a toxin are influenced MOST by the:  A) amount of toxin and the relative speed at which it is metabolized.  B) type of toxin and the condition of the patient's underlying health.  C) route by which the toxin entered the body and the age of the patient.  D) the presence of other substances in the body at the time of exposure.

Slide 9: 

8. Your FIRST priority when dealing with a patient who may have overdosed is to:  A) ascertain what the patient took.  B) enter the scene carefully.  C) request law enforcement.  D) assess the patient's airway.

Slide 10: 

9. Unlike an opioid, an opiate:  A) is a natural product derived from opium.  B) produces a distinctly different toxidrome.  C) is not reversed by naloxone administration.  D) is a synthetic, non-opium-derived narcotic.

Slide 11: 

10. A young man is found unresponsive by his girlfriend. Your assessment reveals marked respiratory depression, a slow, weak pulse, and pinpoint pupils. There are numerous medication bottles found in his home. Of these, he has MOST likely ingested:  A) Valium.  B) Sudafed.  C) Benadryl.  D) Percodan.

Slide 12: 

11. You are dispatched to an apartment complex for a suicide attempt. While you are en route, an on-scene law enforcement officer advises you that the patient, who is unresponsive, ingested an unknown quantity of an unknown drug. Upon arriving at the scene, you should:  A) identify what the patient took before providing treatment.  B) gain rapid access to the patient and begin your assessment.  C) safely gain access to the patient while looking for an egress route.  D) ask the police officer to bring the patient to the ambulance.

Slide 13: 

12. Patients with alcoholism are prone to subdural hematomas and gastrointestinal bleeding MAINLY because:  A) they fall more frequently than sober people.  B) their blood-clotting mechanisms are impaired.  C) alcoholics are at higher risk for violent assault.  D) alcohol causes significant immunocompromise.

Slide 14: 

13. An unresponsive middle-aged man ingested a half-full bottle of Valium approximately 20 minutes ago. His respirations are slow and shallow, his pulse is slow and weak, and his blood pressure is significantly low. The cardiac monitor reveals sinus bradycardia. You should:  A) insert a Combitube, establish vascular access, administer up to 4 liters of normal saline, and give him 0.1 mg/kg mg of naloxone.  B) administer oxygen via nonrebreathing mask, start an IV line, and give 150 mg of amiodarone to prevent lethal ventricular dysrhythmias.  C) immediately intubate his trachea, hyperventilate him to minimize acidosis, establish vascular access, and administer up to 10 mg of flumazenil.  D) assist his ventilations, administer flumazenil via slow IV push if allowed by protocol, and consider that he likely ingested another type of CNS depressant.

Slide 15: 

14. A known alcoholic man is found unresponsive by a law enforcement officer. An empty container of antifreeze was found near him. Your assessment reveals that his respirations are deep and rapid, his pulse rate is rapid and weak, and his pupils are dilated and sluggishly reactive. As your partner administers high-flow oxygen to the patient, you should:  A) start an IV line and give 1 mEq/mg of sodium bicarbonate.  B) assess his blood glucose level and apply a cardiac monitor.  C) start an IV line and begin administering a saline fluid bolus.  D) give him 100 mg of thiamine IM and assess his blood pressure.

Slide 16: 

15. You would NOT expect a person using methamphetamine to present with:  A) insomnia.  B) bradypnea.  C) restlessness.  D) hypertension.

Slide 17: 

16. Gamma-hydroxybutyrate (GHB) is MOST commonly used to:  A) induce euphoria.  B) enhance the senses.  C) treat chronic coughing.  D) facilitate sexual assault.

Slide 18: 

17. Which of the following antidepressant medications has the HIGHEST safety margin?  A) Doxepin  B) Imipramine  C) Paroxetine  D) Nortriptyline

Slide 19: 

18. The clinical presentation of a stimulant abuser includes:  A) excitement, hypertension, tachycardia, and dilated pupils.  B) somnolence, hypotension, bradycardia, and a staggering gait.  C) hypotension, tachycardia, constricted pupils, and hypothermia.  D) an irregular pulse, hyperpyrexia, hypotension, and bradycardia.

Slide 20: 

19. Common signs and symptoms of a tricyclic antidepressant overdose include:  A) excessive salivation and diarrhea.  B) tachypnea and severe hypertension.  C) altered mental status and tachycardia.  D) constricted pupils and AV heart block.

Slide 21: 

20. Crack is a combination of:  A) cocaine, baking soda, and water.  B) marijuana, heroin, and baking soda.  C) heroin, cocaine, and distilled water.  D) ecstasy, marijuana, and alcohol.

Slide 22: 

21. Which of the following cardiac medications has a small therapeutic window and the GREATEST propensity to reach toxic levels?  A) Digoxin  B) Vasotec  C) Cardizem  D) Lisinopril

Slide 23: 

22. What is a lethal dose of ethylene glycol in a 190-pound man?  A) 50 mL  B) 120 mL  C) 150 mL  D) 175 mL

Slide 24: 

23. You arrive at the scene of an unknown drug-related emergency. Law enforcement is present and has ensured scene security. The patient, a young male, is found sitting at the kitchen table. He is laughing uncontrollably, and tells you, “Life sure is good!” Your partner finds a basin of water and an empty box of baking soda on the counter. You should be MOST suspicious that this patient:  A) is speedballing.  B) has injected heroin.  C) was snorting cocaine.  D) has smoked crack cocaine.

Slide 25: 

24. Which of the following statements regarding the black widow spider is MOST correct?  A) The venom of a black widow spider contains a necrotoxin, which results in local tissue necrosis.  B) Because the mortality rate from a black widow spider bite is about 40%, a prehospital antidote is crucial.  C) Following a black widow spider bite, the patient's abdomen is often rigid due to severe muscle spasms.  D) The male black widow spider, which is the sex that poses a danger to humans, contains a red hourglass on its back.

Slide 26: 

25. You are dispatched to a residence for a 61-year-old woman with flu-like symptoms. Upon your arrival, the patient greets you at the door. She complains of a headache and nausea, and tells you that she has vomited twice. Her husband, who is lying on the couch in the living room, began experiencing the same symptoms at about the same time. You should:  A) remove both patients from the residence at once.  B) immediately open all of the windows in the house.  C) carefully assess the residence for any unusual findings.  D) suspect that both patients have been exposed to cyanide.

authorStream Live Help